Winter Storm, Manitowoc
- When
- February 6, 6:00 AM CST to 6:00 PM CST
- Where
- Manitowoc forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Strong low pressure moved across Illinois and Indiana and produced a wide swath of heavy snow across the southeast half of Wisconsin. Winds, gusting over 30 mph, produced considerable blowing and drifting snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong low pressure moved across Illinois and Indiana and produced a wide swath of heavy snow across the southeast half of Wisconsin. Winds, gusting over 30 mph, produced considerable blowing and drifting snow. Interstate 43 south of the city of Manitowoc was nearly impassable for a time during the height of the storm. The heaviest snowfall totals included 6.5 inches at Cleveland and Kiel, 5.8 inches at St. Nazianz and 5.5 inches at Manitowoc. Totals in the northwest part of the county were only around 1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 6, 4:58 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 458 AM CST WED FEB 6 2008 .SHORT TERM...TODAY THROUGH THURSDAY MAJOR CONCERNS WAS WHAT TO DO WITH CURRENT HEADLINES. CONTINUOUS SNOW NOT MATERIALIZING AS DRY AIR TO THE NORTH AND INSTABILITY TO THE SOUTH ROBBING MOISTURE FROM SYSTEM. FIRST FEW BANDS OF SNOW BROUGHT AROUND 1 INCH TO OSHKOSH AREA...NEAR 2 INCHES AROUND MANITOWOC. SECONDARY AREA OF LOW PRESSURE DEVELOPED OVER SOUTH CENTRAL IL WITH BAND OF SNOW PUSHING INTO SOUTHERN WI FROM SOUTH AND CENTRAL IOWA. MEANWHILE UPPER TROF AND DRYING SEEN IN WATER VAPOR OVER NORTHWEST WI. DRY SURFACE HIGH LOCATED OVER SOUTHERN ONTARIO. LATER TWO SYSTEMS KEEPING/WILL KEEP HEAVIER BANDS OF SNOW FROM MAKING MUCH HEADWAY INTO AREA. CURRENT RADAR/OBSERVATIONS SHOWING MAINLY LIGHT SNOW OVER EAST CENTRAL WI. MODEL TRENDS SHOWING DYNAMICS...MOISTURE/SNOW GROWTH MAXIMIZED AROUND 12Z. CROSS SECTIONS SHOW MID LEVEL MOISTURE DRYING OUT BY MID MORNING. GIVEN THIS...RADAR TRENDS AND LIMITED SNOW FALL OVERNIGHT HAVE DECIDED TO DOWNGRADE WARNING TO ADVISORY. STRONG NORTHEAST WINDS THIS MORNING WILL CONTINUE TO BLOW WHAT SNOW THAT DID FALL AROUND...SO HAVE DECIDED TO KEEP ADVISORY PER PREVIOUS PACKAGE...BUT LOWERED TOTALS WITH AN INCH OR LESS NORTH OF A WAUTOMA TO GREEN BAY LINE. HIGH PRESSURE TO WORK IN TONIGHT WITH CLEARING TREND. MUCH DIFFERENCE IN GUIDANCE TEMPS. GIVEN CURRENT UPSTREAM TEMPERATURES AND EXPECTED LIGHT WINDS ESPECIALLY OVER NORTH CENTRAL WI WILL LEAN TOWARD COLDER MAV MOS. WEAK TROF/SURFACE FRONT TO PASS THROUGH LATER THU WITH CHANCE OF SNOW. BOTH NAM AND GFS MODEL CROSS SECTIONS SHOWING BRIEF PERIOD OF LIFT AND MOISTURE INTERSECTING WITH LEVEL OF BEST SNOW GROWTH. WILL LIKELY BE A HIGH POP/LOW QPF EVENT...BUT ATTM WILL STAY WITH CHANCE POPS. .LONG TERM...THU NGT THRU NXT TUE. MAIN FCST CONCERNS INCLUDE HANDLING OF SEVERAL DISTINCT SHRWTV TROFS MOVG THRU A FAST PACIFIC W-NW FLOW ACROSS THE CONUS...DEPTH OF ARCTIC AIR LATE THIS WEEKEND INTO EARLY NXT WEEK AND POTENTIAL FOR LK EFFECT OVR N-CNTRL WI. THE INITIAL WEAK SHRTWV TROF/ASSOCIATED SHRTWV AND CDFNT STILL IN THE PROCESS OF EXITING THE RGN THU EVENING...THUS NEED TO LINGER A SML CHC POP OVR NE WI. A WEAK BUBBLE OF HI PRES WL PUSH INTO WI LTR THU NGT AND BRING ANY PCPN TO AN END. LACK OF DRY AIR OR SUBSIDENCE WL KEEP CLDS AROUND THRU THE NGT WHICH WL HELP HOLD TEMPS UP SOMEWHAT. MDLS ARE NOT ADVERTISING THAT ANOTHER WEAK SHRTWV TROF TO MOV SE INTO THE UPR MIDWEST ON FRI. WNDS ARE EXPECTED TO BACK TO THE SOUTH WITH SOME WAA DEVELOPING OVR WI ESP DURING THE AFTERNOON. PREFER TO MENTION A SLGT CHC POP OVR THE ENTIRE FCST AREA AS BETTER ISEN LIFT ACTUALLY OVR CNTRL WI. THE SOUTHERLY WNDS SHOULD PROVIDE A BOOST IN THE TEMP DEPT WITH READINGS REACHING THE UPR 20S TO LWR 30S. NE WI TO RESIDE BETWEEN THE SHRTWV TROF SHIFTING INTO LWR MI AND THE FAST APPROACHING ARCTIC CDFNT FRI NGT. WHILE FORCING AND LIFT ARE NOT OVERWHELMING...PREFER TO JUST RUN THE CHC OF LGT SNOW SHWRS OR FLURRIES THRU THE ENTIRE NGT. MAY NUDGE TEMPS UP A BIT AS THICK CLD CVR AND 8H TEMPS HOLDING AROUND -8C KEEP SFC READINGS FROM FALLING TOO FAR. ARCTIC FNT THEN BLASTS ITS WAY ACROSS WI ON SAT WITH 8H TEMPS OVR CNTRL WI DROPPING FROM -8C AT 12Z SAT TO -24C BY 00Z SUNDAY. LIFT PROVIDED BY THE FNT WL COMBINE WITH THE STG CAA AND Q-G FORCING FROM THE SHARP UPR TROF PASSAGE TO GENERATE SCT SNOW SHWRS ACROSS NE WI. GUSTY NW WNDS BEHIND THE FROPA TO COMBINE WITH THE BITTER COLD AIR TO BRING LK EFFECT POTENTIAL FOR N-CNTRL WI. PBLM FOR SNOW ACCUMULATION ON SAT IS THAT TRAJS DO NOT BECOME FAVORABLE TIL LATE IN THE DAY AND BY THAT TIME...LOW LVL INVERION HGTS ARE QUITE LOW (LESS THAN 3K FEET). IN ADDITION...PARTS OF LK SUPERIOR ARE NOW ICING OVR. AS A RESULT...HAVE KEPT POPS IN THE CHC CATEGORY FOR N-CNTRL WI. TEMPS WL BE THE OTHER ISSUE WITH READINGS PEAKING AROUND LATE MORNING OR MIDDAY JUST AHD OF THE ARCTIC BNDRY. LOOK FOR TEMPS TO THEN STEADILY FALL DURING THE AFTERNOON HRS. CYCLONIC FLOW ON THE BACKSIDE OF THE DEEPENING STORM TO OUR EAST SHOULD LINGER SOME LGT SNOW SHWRS OVR ERN WI SAT EVENING BEFORE DRIER AIR AND STG SUBSIDENCE ARRIVES. LK EFFECT SNOW SHWRS OVR N-CNTRL WI TO PERSIST THRU THE NGT AS DELTA-T VALUES REACH THE LWR TO MID 20S AND LK INDUCED CAPES APPROACH 550 J/KG. MIN TEMPS MAY BE AN ISSUE AS THE 00Z GFS NOW SHUNTS THE COLDEST AIR BACK INTO CANADA SAT NGT. OTHER MDLS DO NOT INDICATE THIS CHG...SO PREFER TO KEEP THE BITTER COLD VALUES FROM THE PREV SHIFT. THE DEPTH OF THE ARCTIC AIR COMBINED WITH THE ANTICIPATED WNDS ALL POINT TO WND CHILL HEADLINES...BUT PREFER TO WAIT TIL CURRENT SNOW HEADLINES COME DOWN FIRST. SUNDAY LOOKS TO BE A PARTLY CLDY AND COLD DAY AS HI PRES BUILDS INTO THE WRN GREAT LKS RGN. EXCEPTION CONTS TO BE N-CNTRL WI WHERE STUBBORN LK EFFECT POTENTIAL TO PERSIST THANKS TO NE WNDS. MDLS CONT TO STRUGGLE WITH THE TIMING/LOCATION OF THE NXT SHRTWV TROF EARLY NXT WEEK AS WELL AS THE LOCATION OF THE BAROCLINIC ZN. UNTIL THE PICTURE CLRS ITSELF BETTER...PREFER TO KEEP THE FCST STATUS QUO FOR BOTH MON AND TUE. && .AVIATION...MVFR CIGS MOST AREAS...LOCAL IFR CIGS IN SNOW GRB-Y50 AND SOUTH THIS MORNING. CIGS TO IMPROVE FORM NORTH TO SOUTH THROUGH DAY AS HIGH PRESSURE TO WORK IN. LOCAL LLVL WIND SHEAR WITH GUSTY NORTH EAST SURFACE WINDS. && .GRB WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY UNTIL NOON CST TODAY FOR WIZ048>050. SNOW AND BLOWING SNOW ADVISORY UNTIL 9 AM CST THIS MORNING FOR WIZ038>040-045. && TE/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 355 PM CST TUE FEB 5 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061330- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 355 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT AND WEDNESDAY SNOW IS EXPECTED TO DEVELOP ACROSS EAST CENTRAL WISCONSIN THIS EVENING...AND THEN CONTINUE INTO WEDNESDAY MORNING. ACCUMULATIONS OF 2 TO 4 INCHES ARE ANTICIPATED FROM WAUTOMA TO GREEN BAY TO KEWAUNEE...WITH 4 TO 7 INCHES FROM OSHKOSH TO CHILTON TO MANITOWOC. IN ADDITION...STRONG NORTHEAST WINDS GUSTING OVER 30 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. A SNOW AND BLOWING SNOW ADVISORY HAS BEEN ISSUED FROM WAUTOMA TO GREEN BAY TO KEWAUNEE...WITH WINTER STORM WARNINGS POSTED FROM OSHKOSH TO MANITOWOC. MOTORISTS SHOULD EXPECT HAZARDOUS TRAVEL CONDITIONS ACROSS EAST CENTRAL WISCONSIN TONIGHT INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY AN ARCTIC COLD FRONT WILL MOVE THROUGH THE FORECAST AREA LATE FRIDAY NIGHT INTO SATURDAY. MUCH COLDER AIR WILL SURGE INTO THE REGION...CAUSING TEMPERATURES TO FALL SATURDAY AFTERNOON. LOW TEMPERATURES WILL DROP INTO THE SINGLE DIGITS AND TEENS BELOW ZERO ON SATURDAY NIGHT AND SUNDAY NIGHT...WITH HIGHS ON SUNDAY STRUGGLING TO GET INTO THE SINGLE DIGITS ABOVE ZERO. GUSTY NORTHWEST WINDS WILL COMBINE WITH THE COLD TEMPERATURES TO PRODUCE BITTER COLD WIND CHILLS...ESPECIALLY ON SATURDAY NIGHT. LAKE EFFECT SNOW SHOWERS MAY BRING SOME ACCUMULATIONS TO VILAS COUNTY SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-061330- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 355 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TONIGHT AND WEDNESDAY STRONG NORTHEAST WINDS WILL DEVELOP TONIGHT...AND CONTINUE INTO WEDNESDAY. GALE FORCE GUSTS OVER 35 KNOTS ARE LIKELY...SO A GALE WARNING HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY A GALE WARNING MAY BE NEEDED SATURDAY INTO SATURDAY NIGHT...AS STRONG NORTHWEST WINDS DEVELOP IN THE WAKE OF AN ARCTIC COLD FRONT. ECKBERG/TSK
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82255.